ZocdocAnswersAfter stopping depo-provera injections, what can I do to get my period again?

Question

After stopping depo-provera injections, what can I do to get my period again?

I have been off Depo-Provera for almost 2 months now. I have had 3 shots over the pass year and I would like to get pregnant before the beginning f next year. I need a fast way to start my period and to begin ovulating again so I can conceive.

Answer

This is an important question to discuss with your primary care physician or OB/GYN. Generally speaking, unfortunately, there is no way for you to get your cycles back on track any faster. The Depo shot in general lasts 3 months, but it usually dwindles for a longer after the last shot. The hormone stays in your blood from 120 to 200 days after the last shot. About 50% of woman who stop the shot in order to try and get pregnant end up becoming pregnant in the first 10 months after their last shot. So think back to when you got your last shot and add 10 months. This is when statistically you are more likely to achieve pregnancy than not. In rare cases it can take a year and a half for woman to regain a normal cycle. Please schedule an appointment with your primary care physician or OB/GYN (whoever you see for your birth control) to discuss this issue further. When you do get you period, this means that you are likely starting a fresh cycle and your chances of achieving pregnancy are high. If in a year you have not had your period, then you should have a workup for this problem.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.